Severe Cutaneous Adverse Reactions Related to Systemic Antibiotics

    loading  Checking for direct PDF access through Ovid

Abstract

Background.

Systemic antibiotics are a major cause of severe cutaneous adverse reactions (SCARs). The selection of alternative antibiotics and management for SCARs patients with underlying infections can be challenging.

Methods.

We retrospectively analyzed 74 cases of SCARs, including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), drug rash with eosinophilia and systemic symptoms (DRESS), and acute generalized exanthematous pustulosis (AGEP), related to use of systemic antibiotics in Taiwan from January 2006 to January 2012. We analyzed the causative antibiotics, clinical features, organ involvements, and mortality. We also assessed patient tolerability to alternative antibiotics after the development of antibiotic-related SCARs.

Results.

The most common causes of SCARs were penicillins and cephalosporins for SJS/TEN and AGEP; glycopeptides for DRESS. Fatality was more frequent in the SJS/TEN group. In patients with SJS/TEN, higher mortality was associated with old age and underlying sepsis before the development of SCARs. The majority of patients with penicillin- or cephalosporin-related SCARs were able to tolerate quinolones, glycopeptides, and carbapenems.

Conclusions.

Complicated underlying conditions and infections may increase mortality in patients with antibiotic-related SCARs. The selection of structurally different alternative drugs is important to avoid recurrence.

Related Topics

    loading  Loading Related Articles